Illinois, 2023

Drought in Illinois, December 12 to 31, 2023

December 12 to 31, 2023 · NWS PAH · 7 events in 7 counties and zones

Dry deep soil moisture and slightly below normal precipitation in December, following an extremely dry November, resulted in temporary D2 drought conditions in northern portions of Southern Illinois in December. With the agricultural season over, there was very little impact.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dry deep soil moisture and slightly below normal precipitation in December, following an extremely dry November, resulted in temporary D2 drought conditions in northern portions of Southern Illinois in December. With the agricultural season over, there was very little impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 11, 4:38 PM CST, 7 hours 22 minutes earlier. Its key messages:

  • High pressure will provide tranquil weather through the end of the week with near to slightly above normal temperatures.
  • The next potential for rain holds off until the middle of the weekend, but the risk still remains too low to include in the forecast at this time.
Area forecast discussion, Dec 11, 4:38 PM CST, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
438 PM CST Mon Dec 11 2023

.KEY MESSAGES...

- High pressure will provide tranquil weather through the end of
  the week with near to slightly above normal temperatures.

- The next potential for rain holds off until the middle of the
  weekend, but the risk still remains too low to include in the
  forecast at this time.

&&

.UPDATE...
Issued at 424 PM CST Mon Dec 11 2023

Updated Aviation discussion for 00Z TAF Issuance.

&&

.DISCUSSION...
Issued at 219 PM CST Mon Dec 11 2023

A rather uneventful synoptic setup to start off the week as a mid to
upper level trough provides slightly unseasonably cold temps. As a
1030 mb sfc high pressure builds east of the FA on Tuesday, brief
southwesterly return flow will cause temps to quickly moderate with
rising heights. However, another sfc high pressure will be quick to
move southeast from Alberta by Wednesday causing winds to shift
northeasterly with drier air. Despite the NAEFS ESAT indicating 30-
year return intervals for a 162 dm ridge at 850 mb Wednesday through
Friday, this will only translate to near to slightly above normal
temps as a 1040 mb sfc high pressure remains in control.

The main focus then becomes a 500 mb low that will eject across the
SW CONUS through the end of the week causing a broad area of sfc low
pressure to develop over the SE CONUS this weekend. 25% of GEFS
members and 40% of EPS members support measurable QPF (a tenth or
less) around the Saturday night timeframe with a 20-25% prob progged
by the NBM. However, this is only supported by 5-10% of NBM members
which keeps the PoPs silent in this forecast package. For now, will
maintain NBM's rain free forecast due to low confidence with a
progressive split flow. It will not be until Thursday when models
get a better sample of northern stream energy over land that will
have implications for the FA.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 424 PM CST Mon Dec 11 2023

The northern terminals (KMVN-KEVV-KOWB) will experience a few
hours of mid level bases, even cigs, into early this evening,
as a 20-25 unit short wave of vorticy advects across the Wabash
Valley. Condensation pressure deficts drop to about 20 mb
within its path, supporting a few more hours of cloud as seen
by satellite. Otherwise, surface high pressure ridged across the
TN Valley will shift east over the next 24 hours, while a dry
cold front approaches from the north. The front makes OH Valley
passage tmrw pm/evening. Gridded time/height cross sections
suggest it may bring some SCT-BKN high level bases upon its
passage, with southwesterlies shifting more westerly late in the
planning period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Dec 11, 2:31 PM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
231 PM CST Mon Dec 11 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
231 PM CST Mon Dec 11 2023 /331 PM EST Mon Dec 11 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Edwards

When
December 12, 12:00 AM CST to December 31, 12:00 AM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Drought, Wabash

When
December 12, 12:00 AM CST to December 31, 12:00 AM CST
Where
Wabash forecast zone
Reported by
Drought Monitor
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Drought, Wayne

When
December 12, 12:00 AM CST to December 31, 12:00 AM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Drought, Jefferson

When
December 12, 12:00 AM CST to December 31, 12:00 AM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Drought, Franklin

When
December 12, 12:00 AM CST to December 31, 12:00 AM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Jackson

When
December 12, 12:00 AM CST to December 31, 12:00 AM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Drought, Perry

When
December 12, 12:00 AM CST to December 31, 12:00 AM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151874, 1151876, 1151877, 1151879, 1151880, 1151881, 1151882.